Missouri, 2024

Tornado in Missouri, May 2, 2024

May 2, 2024 · NWS SGF · 1 event in 1 county or zone

Storms developed along a cold front, with rotation developing in Jasper County near Joplin. Areas of rotation continued to track through Jasper and Barton counties, with a confirmed tornado in Jasper County near Carl Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms developed along a cold front, with rotation developing in Jasper County near Joplin. Areas of rotation continued to track through Jasper and Barton counties, with a confirmed tornado in Jasper County near Carl Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 11:20 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • Rain is expected to begin around 6-10 AM for areas west of Hwy 65 and spread east through the day. Rain will diminish west to east after 7 PM tonight.
  • The best chance for strong to marginally severe storms will be in the late morning to early afternoon hours.
  • The unsettled weather pattern will persist into the weekend and early next week with highest rain chances on Saturday.
  • Temperatures will remain above average through at least the next seven days.
Area forecast discussion, May 2, 11:20 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1220 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Rain is expected to begin around 6-10 AM for areas west of
  Hwy 65 and spread east through the day. Rain will diminish
  west to east after 7 PM tonight.

- The best chance for strong to marginally severe storms will
  be in the late morning to early afternoon hours.

- The unsettled weather pattern will persist into the weekend
  and early next week with highest rain chances on Saturday.

- Temperatures will remain above average through at least the
  next seven days.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 254 AM CDT Thu May 2 2024

There are currently two MCS features happening over the Central
Plains region, and neither of them are currently impacting the
SGF CWA. One MCS is moving through southeastern NE and
northeastern KS. The other is making its way through central OK.
However, both MCS features are expected to impact us within the
next few hours. A shortwave sneaks underneath a weak 500mb
ridge over MO late this morning as well. The MCS's and the
shortwave will allow instability to develop ahead of an incoming
weak surface cold front. Initial convection will be produced by
the southern MCS that will be moving into our area. Once
convection is initiated, models have a line of thunderstorms
filling in feeding off of the northern MCS moving through
north-central MO. Right now, have POPs starting to trend upward
after 7 AM and trend downward after 7 PM this evening. Though,
rain could end early if the front moves through quicker than
anticipated.

As far as thunderstorm potential, there are still model
discrepancies for today on how widespread the thunderstorms
will be. SPC has our entire area in a Marginal Risk for severe
weather today. Only a couple of the CAMs this morning have a
decent handle on MCS activity. The greatest chance for strong to
marginally severe thunderstorms will occur late this morning
into the early afternoon hours. MUCAPE values are around
700-1500 J/kg for this time period with the highest values
occurring over central MO. As soon as the shortwave moves out of
the area, convection begins to die down. The incoming weak cold
front won't provide enough forcing to sustain severe-level convection
through the rest of the day. Though, showers still may occur
with a few rumbles of thunder until the cold front completely
passes through our area.

As for QPF, rainfall totals will be around 0.5 to 1 inch with
localized higher amounts up to 2 inches over central MO. With
the over-saturated soils, remember that flash flooding may
still occur in low-lying areas even with this amount of
rainfall.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 254 AM CDT Thu May 2 2024

An active pattern sets up for the long term period. There are
chances for rain everyday through Wednesday. Showers and
thunderstorms are possible Friday through Wednesday. The entire
area is in a general risk for severe weather both on Friday and
Saturday. So far, no outlook has been posted by SPC for Sunday.

However, by Monday and Tuesday, a negatively tilted trough
begins to move into the PNW. This will likely bring us another
round of severe weather. Too early to discuss hazards and
timing, but SPC does have our western counties in KS in a Day 5
outlook for a 15% chance for severe weather. CIPS and CSU
guidance also line up with that outlook. Tuesday will be another
day to keep an eye on as CIPS/CSU guidance is already showing
signs of possible severe weather occuring over southern MO. May
has started...severe weather season is here. Make sure to stay
up to date with the forecast especially as the start of the next
work week creeps closer.

As for the flooding concerns, the daily chances of showers and
thunderstorms combined with the already elevated river levels
could lead to rapid rises along waterways. We will need to
monitor for additional flooding in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1214 PM CDT Thu May 2 2024

For the 18z TAFS, scattered light showers were expanding over
the southwest quadrant of MO in advance of a remnant MCV. Some
stronger convection was beginning to develop along the frontal
boundary over southeast Kansas. Convection should continue to
increase over western MO and southeast Kansas early this
afternoon with the slow approach of the cold front to the east
and the MCV to the northeast. Most of the convection will occur
from the onset of the 18z TAFS through around 03-04z. Expect to
see some MVFR within the areas of convection and some IFR with
the stronger storms. Behind the front, some scattered showers
will remain possible, but we should become predominantly IFR
through the remainder of the night, with improving conditions on
Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Lindenberg
Hazardous weather outlook, May 2, 5:13 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
613 AM CDT Thu May 2 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
613 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will develop today. If enough instability
develops then a few storms could produce gusty winds and hail up
to the size of quarters. However, the severe weather threat is
marginal. Heavy rainfall on saturated soils may lead to isolated
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for showers and thunderstorms exist this
weekend with the highest chances Saturday. A stronger storm system
looks to approach the region by Monday or Tuesday of next week
with additional thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 2, 11:59 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Thu May 2 2024

MOZ067-068-078-079-021830-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
1259 PM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HICKORY...NORTHEASTERN
CEDAR...NORTHWESTERN POLK AND EASTERN ST. CLAIR COUNTIES THROUGH 130
PM CDT...

At 1259 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Humansville, or 12 miles northeast
of Stockton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomme de Terre Lake, Truman Lake, Humansville, Osceola, Weaubleau,
Wheatland, Collins, Flemington, Vista, Gerster, Quincy, Caplinger
Mills, Elkton, Harper, Iconium, and Arnica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9350 3808 9350 3806 9331 3773 9342
      3770 9370 3777 9386 3816 9370
TIME...MOT...LOC 1759Z 215DEG 17KT 3786 9369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Melto
Special weather statement, May 2, 12:36 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
136 PM CDT Thu May 2 2024

MOZ055-056-067>069-021900-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
136 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HICKORY...BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Warsaw, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Hermitage,
Wheatland, Preston, Cross Timbers, Quincy, Lakeview Heights, Harper,
Zora, Fristoe, Knobby, Edmonson, Edwards, Hastain, and Whitakerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 9320 3796 9358 3842 9344 3838 9284
TIME...MOT...LOC 1836Z 208DEG 21KT 3812 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Didio

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jasper

When
May 2, 12:40 PM CST to 12:42 PM CST
Where
Jasper County, 1.17 mi WNW of (Jln)joplin Muni Arp to 0.88 mi NW of (Jln)joplin Muni Arp
Rating
EF1
Path length
0.77 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.155, -94.520

NWS survey confirmed an EF-1 tornado with maximum wind speeds of 90 mph uprooted and or damaged numerous trees, including one that caused significant damage to a home as it fell. Four additional homes had roof and or siding damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167379.